Wyoming, 2016

High Wind in Wyoming, April 24, 2016

April 24, 2016 · NWS RIW · 1 event in 1 county or zone

A cold front moving south across Johnson County produced favorable north-northwest wind along the eastern foothills of the Bighorn Mountains. Rain showers aided in mixing strong winds aloft to the surface in the wake of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moving south across Johnson County produced favorable north-northwest wind along the eastern foothills of the Bighorn Mountains. Rain showers aided in mixing strong winds aloft to the surface in the wake of the front. Wind gusts at the Johnson County Airport north of Buffalo routinely topped 58 mph. The peak gust of 66 mph occurred at 0928MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 24, 1:44 AM MST, 4 minutes earlier.

Area forecast discussion, Apr 24, 1:44 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
244 AM MDT SUN APR 24 2016

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

SHOWERS CONTINUE TO INCREASE OVER THE AREA THIS MORNING AS THE AREA
OF LOW PRESSURE CONTINUES TO MOVE TOWARDS CENTRAL WYOMING. RADAR
CONTINUES TO DEMONSTRATE A DOWNWARD TREND ON LIGHTNING
ACTIVITY...THOUGH A FEW STRIKES HAVE STILL BEEN NOTED ACROSS THE
NORTHEASTERN PORTION OF THE STATE. SHOWERS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS FOR MUCH OF THE AREA. THE AREA OF LOW PRESSURE WILL
CONTINUE ON ITS NORTHEASTERN PATH...LANDING AROUND THE
WYOMING/NEBRASKA/SOUTH DAKOTA BORDER BY THE MID MORNING HOURS. THIS
PLACEMENT ENCOURAGES THE PRODUCTION OF WRAPAROUND MOISTURE. WITH
THIS WRAPAROUND... MODELS SHOWING A STRONG PLUME OF MOISTURE
IMPACTING JOHNSON AND NATRONA COUNTIES THROUGH MUCH OF THE
AFTERNOON. PRECIPITATION CHANCES HAVE BEEN INCREASED ACROSS THE
AREA. ADDITIONALLY...TEMPERATURES AT CASPER MOUNTAIN SHOW THE
POTENTIAL FOR A LONGER TERM SNOW EVENT...RESULTING IN THE ADDITION
OF CASPER MOUNTAIN TO THE ONGOING WINTER WEATHER ADVISORIES.

AS THE AREA OF LOW PRESSURE MOVES EASTWARD...SHOWER ACTIVITY ACROSS
WESTERN WYOMING WILL WEAKEN...ESPECIALLY BY THE AFTERNOON HOURS.
EVEN WITH THIS SCENARIO... MOISTURE REMAINS OVER NORTHWESTERN
WYOMING TO CONTINUE SNOWFALL OVER THE AREA. THE AREA OF LOW PRESSURE
CAUSING THIS WIDESPREAD PRECIPITATION WILL BE ACROSS EASTERN SOUTH
DAKOTA BY EARLY MORNING HOURS OF MONDAY...WITH MOISTURE CONTINUING
TO WEAKEN ACROSS THE AREA.

HOWEVER...ANOTHER WAVE WILL IMPACT THE DESERT SOUTHWEST EARLY MONDAY
MORNING. THIS SYSTEM IS EXPECTED TO BECOME A CLOSED LOW BY MONDAY
AFTERNOON...SENDING ANOTHER ROUND OF MOISTURE ACROSS AREAS WEST OF
THE CONTINENTAL DIVIDE. AS THIS AREA OF LOW PRESSURE MOVES
EASTWARD...SHOWER ACTIVITY WILL AGAIN BECOME MORE WIDESPREAD ACROSS
CENTRAL AND WESTERN WYOMING BY MONDAY EVENING. ONGOING SHOWER
ACTIVITY WILL PERSIST THROUGH MUCH OF TUESDAY. TEMPERATURES WILL
AGAIN BE COOL ENOUGH TO PRODUCE SNOWFALL ACROSS THE HIGHER
ELEVATIONS. CURRENT FORECAST SNOWFALL TOTALS FOR THIS EVENT MAY BE
ON THE CONSERVATIVE SIDE...BUT STILL INDICATE THE POTENTIAL FOR
ANOTHER SIGNIFICANT SNOWFALL EVENT. THIS SCENARIO WILL CONTINUE TO
BE MONITORED.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

INCLEMENT WEATHER WITH BELOW AVERAGE TEMPERATURES CONTINUE THROUGH
THE EXTENDED...BUT NOT NEARLY AS ACTIVE AS WHAT IS EXPECTED IN THE
SHORT TERM. GLOBAL MODELS ARE IN DECENT AGREEMENT WITH AN UPPER LOW
OVER CENTRAL NEBRASKA AT 12Z WEDNESDAY. HOWEVER MODELS DIFFER IF THE
MAIN PRECIP SHIELD WILL WRAP BACK INTO THE EASTERN FRINGES OF THE
AREA WEDNESDAY AS SUGGESTED BY THE 00Z GFS. OTHERWISE...ISOLATED
VALLEY/SCATTERED SHOWERS ARE EXPECTED WEDNESDAY WITH DAYTIME
HEATING. BY THURSDAY...MODELS SHOW AN UPPER LOW PUSHING INTO THE
SOUTHERN GREAT BASIN/DESERT SOUTHWEST...WITH A HINT OF A WEAKER
NORTHERN STREAM ENERGY OVER THE NORTHERN ROCKIES. BOTH OF THESE
FEATURES ARE EXPECTED TO SLOWLY PUSH ACROSS THE ROCKIES IN THE
FRIDAY AND SATURDAY TIME FRAME. THIS WILL CONTINUE TO GIVE CHANCES
OF MAINLY VALLEY RAIN/MOUNTAIN SNOW BOTH DAYS...BUT FOR NOW MODELS
ARE SHOWING THE MAIN ENERGY REMAINING SOUTH OF THE AREA. HAVING SAID
THAT A MOIST EASTERLY OR NORTHERLY UPSLOPE FLOW COULD ENHANCE PRECIP
CHANCES EAST OF THE DIVIDE AT TIMES FRIDAY AND/OR SATURDAY. THE 00Z
GFS TRIES TO BEGIN BUILDING IN AN UPPER RIDGE...WHILE THE ECMWF
KEEPS THE CONTINUED MEAN TROUGH AND INCLEMENT WEATHER OVER THE
FORECAST AREA.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KJAC/KRKS/KPNA/KBPI AIRPORTS

AN UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY DRIFT EAST
ACROSS EASTERN WYOMING INTO THE CENTRAL HIGH PLAINS TODAY. A
MOIST NW FLOW BEHIND THIS SYSTEM WILL CONTINUE TO BRING NMRS
IFR/MVFR SHRA/SHSN ACROSS THE AREA WITH SNOW LEVELS NEAR 7KFT
THROUGH 14Z. DRIER AIR AND IMPROVING CONDITIONS WILL PUSH INTO SW
WYOMING THIS MORNING BUT GUSTY WEST WIND 20-30KT WILL CONTINUE
ACROSS THE INTERSTATE 80 CORRIDOR. NMRS MTN SHSN WILL REMAIN VCNTY
AND NORTH OF A KAFO-KPNA LINE THIS AFTN WITH MTNS MOSTLY OBSCURED
ABOVE 8KFT. THIS ACTIVITY SHOULD GRADUALLY LIFT NWD SUNDAY NIGHT.
SOME CLEARING MAY RESULT IN PATCHY FOG PARTIALLY OBSCURING TERRAIN
IN THE WESTERN VALLEYS SUNDAY NIGHT.

EAST OF THE CONTINENTAL DIVIDE...KCPR/KCOD/KRIW/KWRL/KLND AIRPORTS

AN UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO DRIFT SLOWLY EAST
ACROSS EASTERN WYOMING AND INTO THE CENTRAL PLAINS TODAY. NMRS
VALLEY RAIN AND MTN SNOW SHOWERS WILL OCCUR VCNTY AND NORTH OF A
KCPR-KLND LINE EARLY THIS MORNING WITH THIS ACTIVITY TAKING A MORE N-
S ORIENTATION ALONG AND EAST OF A KPOY-KRIW LINE 14Z-18Z. THE MOST
WIDESPREAD IFR CONDITIONS IN MODERATE RA WILL OCCUR FROM A VCNTY
KBYG-KCPR THROUGH THE DAY. SNOW LEVELS WILL BE NEAR 8KFT WITH MTNS
MOSTLY OBSCURED...ESPECIALLY THE BIGHORN RANGE AND CASPER MOUNTAIN
DURING THE DAY SUNDAY. GRADUAL IMPROVEMENT IS EXPECTED SUNDAY
EVENING WITH SOME LINGERING IFR/MVFR SHRA MAINLY VCNTY AND NORTH OF
A VCNTY KDUB-MIDWEST LINE.

&&

.FIRE WEATHER...

WIDESPREAD SHOWER ACTIVITY EXPECTED TODAY ACROSS THE AREA UNDER
INFLUENCING LOW PRESSURE. COOLER TEMPERATURES WILL ALSO BE COMMON
ACROSS THE AREA...WITH SNOWFALL ANTICIPATED OVER THE HIGHER
ELEVATIONS. WINTER WEATHER ADVISORIES REMAIN IN EFFECT. GUSTY WINDS
WILL REMAIN ACROSS SOUTHERN WYOMING THROUGH THE EARLY EVENING HOURS
BEFORE WEAKENING. SHOWER ACTIVITY GENERALLY REMAINS IN THE FORECAST
FOR THE NEXT FEW DAYS...WITH GUSTY WINDS RETURNING BY MONDAY
AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR WYZ022.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR WYZ002-
008-009.

WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR WYZ001-012-024.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Apr 24, 1:45 AM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
245 AM MDT SUN APR 24 2016

WYZ001>020-022>030-251200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
245 AM MDT SUN APR 24 2016

...WINTER WEATHER ADVISORIES IN EFFECT FOR MANY MOUNTAIN
LOCATIONS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL...WHICH MAY BE HEAVY AT TIMES WILL CONTINUE OVER THE
WESTERN MOUNTAINS THIS MORNING BEFORE TAPERING OFF THIS AFTERNOON.
MEANWHILE...PERIODS OF HEAVY SNOWFALL WILL CONTINUE ACROSS THE
EASTERN AND NORTHERN MOUNTAIN RANGES THROUGH THIS AFTERNOON BEFORE
WEAKENING THIS EVENING. WIDESPREAD SNOWFALL TOTALS OF 5 TO 9
INCHES ARE EXPECTED FOR MANY LOCATIONS...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

GUSTY WIND WILL ALSO BE FOUND ACROSS MUCH OF THE AREA EAST OF THE
CONTINENTAL DIVIDE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH TUESDAY...ANOTHER POTENTIALLY SIGNIFICANT EARLY
SPRING STORM WILL POTENTIALLY IMPACT MOUNTAIN LOCATIONS BEGINNING
MONDAY MORNING AND CONTINUING THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Apr 23, 8:51 PM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
951 PM MDT SAT APR 23 2016

WYZ010-011-240415-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
951 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
1015 PM MDT...

AT 951 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF POWDER RIVER REST AREA...WHICH IS 29 MILES WEST OF
GILLETTE...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
JOHNSON COUNTY.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 89 AND 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4410 10619 4456 10605 4455 10601 4453 10601
      4452 10602 4405 10601
TIME...MOT...LOC 0351Z 198DEG 23KT 4415 10605

MEUNIER
Special weather statement, Apr 23, 9:18 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1018 PM MDT SAT APR 23 2016

WYZ010-240500-
NORTHEAST JOHNSON COUNTY-
1018 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
1100 PM MDT...

AT 1018 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF POWDER RIVER REST AREA...WHICH IS 26 MILES WEST OF
GILLETTE...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
JOHNSON COUNTY.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 90 AND 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4420 10614 4456 10622 4456 10601 4420 10602
TIME...MOT...LOC 0418Z 182DEG 24KT 4428 10602

MEUNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
April 24, 1:48 AM MST to 10:12 AM MST
Where
Northeast Johnson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Several wind gusts past 58 mph were recorded at the Johnson County Airport near Buffalo, including a maximum gust of 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622232.